Statin-Associated Muscle Symptoms: Impact on Statin Therapy—Consensus Statement | Ten Points to Remember
- Stroes ES, Thompson PD, Corsini A, et al.
- Statin-Associated Muscle Symptoms: Impact on Statin Therapy—European Atherosclerosis Society Consensus Panel Statement on Assessment, Aetiology and Management. Eur Heart J 2015;Mar 17:[Epub ahead of print].
The following are 10 points to remember about this European Atherosclerosis Society consensus statement on statin-associated muscle symptoms (SAMS) and impact on statin therapy:
- Clinical diagnostic criteria for statin-associated muscle symptoms (SAMS) have been suggested, but have not been validated. The panel proposed to integrate all muscle-related complaints (e.g., pain, weakness, or cramps) as ‘muscle symptoms,’ subdivided by the presence or absence of creatine kinase (CK) elevation.
- Typically, pain and weakness are symmetrical and proximal, and generally affect large muscle groups including the thighs, buttocks, calves, and back muscles. On treatment symptoms typically occur early (within 4–6 weeks after starting statin therapy), may occur earlier with re-exposure, may occur years later, and are more frequent in the physically active.
- While SAMS are common, myositis defined as CK elevations >10× the upper limit of normal (ULN) occur in 1 per 1,000 to 1 per 10,000 people per year, depending on the statin, dose, and other risk factors. Patient registries and clinical experience indicate that 7–29% of patients complain of SAMS. In a short-term randomized trial to assess SAMS in statin-naïve subjects, 9.4% had SAMS with atorvastatin 80 mg vs. 4.6% with placebo (p = 0.054).
- Among the factors associated with increasing SAMS include high-dose statins, age >75 years, female, low body mass index, Asians, acute infection, hypothyroid, chronic kidney disease, trauma, diabetes, vitamin D deficiency, major surgical procedures, high level of physical activity, alcohol, history of musculoskeletal disease, and inflammatory or inherited neuromuscular defects. Others include factors influencing pharmacokinetics including drug-drug from gemfibrozil, macrolides, azole antifungals, cyclosporine, CYP450 inhibitors, and polypharmacy including vitamins, minerals, and herbal remedies.
- The incidence of statin-associated rhabdomyolysis is about 1 in 100,000 per year. Routine monitoring of CK is not necessary, even with an asymptomatic elevation of CK. About 90% of patients reporting SAMS to one statin were able to tolerate an alternative statin with continued use after 12 months.
- The majority of patients who complain of muscle symptoms have normal or mild/moderately elevated CK levels (4× ULN). For patients at low cardiovascular disease (CVD) risk, their need for a statin should be reassessed, and the benefits of therapeutic lifestyle changes and adoption of a Mediterranean style diet should be balanced against the risk of continuing statin therapy. Conversely, for those patients at high CVD risk, including those with CVD or diabetes mellitus, the benefits of ongoing statin therapy need to be weighed against the burden of muscle symptoms. Withdrawal of statin therapy followed by one or more re-challenges (after a washout) can often help in determining causality; additional approaches include the use of an alternative statin, a statin at lowest dose, intermittent (i.e., nondaily) dosing of a highly efficacious statin, or the use of other lipid-lowering medications.
- In patients with a CK >10× ULN for which no secondary cause (e.g., exercise) can be found, statin therapy should be stopped because of the potential risk of rhabdomyolysis. If the CK level subsequently returns to normal, re-challenge with a lower dose of an alternative statin and careful monitoring of symptoms and CK may be considered. If rhabdomyolysis is suspected, statin should not be reintroduced. Rhabdomyolysis should be considered if there is severe muscular pain, general weakness, and signs of myoglobinaemia or myoglobinuria.
- If symptoms/CK abnormalities resolve after discontinuation of statin, either treatment with the same statin at a lower dose or switching to an alternative statin should be considered. If tolerated, doses can be up-titrated to achieve low-density lipoprotein cholesterol (LDL-C) goal, or as much LDL-C reduction that can be achieved with minimal muscle complaints. Either alternate day or twice-weekly dosing strategies can reduce LDL-C by 12–38%, and are tolerated by >70% of previously intolerant patients. Generally, lower doses of a high-intensity statin with a long half-life (atorvastatin, rosuvastatin, and pitavastatin) are more appropriate.
- Statin-intolerant patients, and those who are not at LDL-C goals on low-dose statins, can be treated with a more intense vegetarian diet, and nutraceuticals including psyllium 10 g and plant stanols 2 g daily. Other safe drugs with or without statins include ezetamibe (lowers LDL-C by 15-20%), the bile acid sequestrants (15-25%), and fenofibrate (15-20%), which can be used alone or in combination. Niacin is no longer available for prescription in Europe.
- Despite the publicity and use of complementary therapies for SAMS including CoQ-10 and vitamin D supplements, there is no evidence of value. While there is evidence that red yeast rice is an effective agent, the consensus was that randomized controlled trials are needed before it can be recommended.
Keywords: Cardiovascular Diseases, Cholesterol, LDL, Cholesterol, Creatine Kinase, Hydroxymethylglutaryl-CoA Reductase Inhibitors, Muscle Cramp, Chronic Pain, Bile Acids and Salts, Fenofibrate, Myositis, Myoglobinuria, Polypharmacy, Vitamins, Complementary Therapies, Risk Factors, Motor Activity, Dyslipidemias, Primary Prevention, Consensus
< Back to Listings